Heparin-induced thrombocytopaenia (HIT) is a well-known adverse event associated with the use of heparin products. HIT may be difficult to diagnose in patients following liver transplantation as patients routinely require massive transfusion support and immunosuppression. As an alternative or adjunctive to the serotonin release assay, the PF4-dependent P-selectin expression assay (PEA) may be a useful diagnostic test in the determination of HIT in this patient population. In this case, we describe a 63-year-old man who had an orthotopic liver transplant that was complicated by HIT that was diagnosed using the PEA.
- Unwanted effects / adverse reactions
- Haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors ST conceived the idea and wrote the paper; RB and AZ helped to revise the paper; PF did the final editing of the paper. ST, RB, AZ and PF read and agreed to the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.